Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Numerical Mathematics

Editor-in-Chief: Hoppe, Ronald H. W. / Kuznetsov, Yuri

Managing Editor: Olshanskii, Maxim

Editorial Board: Benzi, Michele / Brenner, Susanne C. / Carstensen, Carsten / Dryja, M. / Feistauer, Miloslav / Glowinski, R. / Lazarov, Raytcho / Nataf, Frédéric / Neittaanmaki, P. / Bonito, Andrea / Quarteroni, Alfio / Guzman, Johnny / Rannacher, Rolf / Repin, Sergey I. / Shi, Zhong-ci / Tyrtyshnikov, Eugene E. / Zou, Jun / Simoncini, Valeria / Reusken, Arnold

4 Issues per year


IMPACT FACTOR 2017: 0.951
5-year IMPACT FACTOR: 3.128

CiteScore 2017: 0.96

SCImago Journal Rank (SJR) 2017: 0.494
Source Normalized Impact per Paper (SNIP) 2017: 0.772

Mathematical Citation Quotient (MCQ) 2017: 1.68

Online
ISSN
1569-3953
See all formats and pricing
More options …
Volume 13, Issue 4

Issues

A least-squares approximation method for the time-harmonic Maxwell equations

J. H. Bramble / T.V. Kolev
  • Center for Applied Scientific Computing, Lawrence Livermore National Laboratory, P.O. Box 808, L-551, Livermore, CA 94551
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ J. E. Pasciak

In this paper we introduce and analyze a new approach for the numerical approximation of Maxwell's equations in the frequency domain. Our method belongs to the recently proposed family of negative-norm least-squares algorithms for electromagnetic problems which have already been applied to the electrostatic and magnetostatic problems as well as the Maxwell eigenvalue problem (see [4,5]). The scheme is based on a natural weak variational formulation and does not employ potentials or 'gauge conditions'. The discretization involves only simple, piecewise polynomial, finite element spaces, avoiding the use of the complicated Nédélec elements. An interesting feature of this approach is that it leads to simultaneous approximation of the magnetic and electric fields, in contrast to other methods where one of the unknowns is eliminated and is later computed by differentiation. More importantly, the resulting discrete linear system is well-conditioned, symmetric and positive definite. We demonstrate that the overall numerical algorithm can be efficiently implemented and has an optimal convergence rate, even for problems with low regularity.

Key Words: Maxwell's equations,; finite element approximation,; negative-norm least-squares,; div-curl systems,; Maxwell eigenvalues

About the article

Published in Print: 2005-12-01


Citation Information: Journal of Numerical Mathematics jnma, Volume 13, Issue 4, Pages 237–263, ISSN (Online) 1569-3953, ISSN (Print) 1570-2820, DOI: https://doi.org/10.1515/156939505775248347.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Carsten Carstensen and Johannes Storn
SIAM Journal on Numerical Analysis, 2018, Volume 56, Number 4, Page 2008
[2]
Constantin Bacuta, Jacob Jacavage, Klajdi Qirko, and Francisco-Javier Sayas
Computers & Mathematics with Applications, 2017
[3]
Huoyuan Duan, Roger C. E. Tan, Suh-Yuh Yang, and Cheng-Shu You
IMA Journal of Numerical Analysis, 2015, Volume 35, Number 4, Page 1812
[4]
J. H. Adler and P. S. Vassilevski
SIAM Journal on Scientific Computing, 2014, Volume 36, Number 3, Page A1071
[5]
Constantin Bacuta
Computers & Mathematics with Applications, 2014, Volume 67, Number 10, Page 1905
[6]
Juhani Kataja
Progress In Electromagnetics Research M, 2013, Volume 33, Page 137
[7]
J. Gopalakrishnan, I. Muga, and N. Olivares
SIAM Journal on Scientific Computing, 2014, Volume 36, Number 1, Page A20
[8]
Constantin Bacuta and Lu Shu
Journal of Scientific Computing, 2013, Volume 57, Number 1, Page 105
[9]
SUSANNE C. BRENNER, FENGYAN LI, and LI-YENG SUNG
Mathematical Models and Methods in Applied Sciences, 2009, Volume 19, Number 04, Page 651
[10]
Eunjung Lee and Thomas A. Manteuffel
SIAM Journal on Numerical Analysis, 2007, Volume 45, Number 2, Page 787
[11]
Dylan M. Copeland
Journal of Mathematical Analysis and Applications, 2012, Volume 388, Number 1, Page 303
[12]
Daniele Boffi
Computer Methods in Applied Mechanics and Engineering, 2007, Volume 196, Number 37-40, Page 3672
[13]
J. H. Adler, T. A. Manteuffel, S. F. McCormick, and J. W. Ruge
SIAM Journal on Scientific Computing, 2010, Volume 32, Number 1, Page 229
[14]
E. Lee, T. A. Manteuffel, and C. R. Westphal
SIAM Journal on Numerical Analysis, 2008, Volume 46, Number 3, Page 1619

Comments (0)

Please log in or register to comment.
Log in